[Skip to Content]
[Skip to Content Landing]
Article
April 14, 1989

Oral Fluoroquinolone Therapy for Clostridium difficile Enterocolitis-Reply

Author Affiliations

Minneapolis (Minn) Veterans Administration Medical Center University of Minnesota Medical School

Minneapolis (Minn) Veterans Administration Medical Center University of Minnesota Medical School

JAMA. 1989;261(14):2064. doi:10.1001/jama.1989.03420140065018
Abstract

In Reply.—  Dr Loge describes a patient who acquired C difficile—associated diarrhea and colitis following treatment with oral ciprofloxacin and makes the valid point that the new fluoroquinolones have been and likely will be associated occasionally with this side effect. The important unanswered question is the rate at which this problem will occur. Data published in reference 4 of Dr Loge's letter indicate 1 case of pseudomembranous colitis in 2829 patient reports, a rate of 0.035%. Extensive clinical experience will be required to determine if this is an accurate rate.A low rate of C difficile diarrhea in association with the use of an antimicrobial agent does not preclude its use as a possible therapeutic agent for the disease. For example, metronidazole, an effective treatment agent for C difficile—associated diarrhea, also has been implicated as a causative agent in a few cases.1,2 The apparent enigma that the

×